Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 121, NWS Blacksburg, VA

June 6, 2002Campbell County, Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 6, 2002, 5:42 PM EDT for Campbell County, Pittsylvania County, Virginia. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 2002, 5:42 PM EDT (21:42 UTC)
Expired
Jun 6, 2002, 6:15 PM EDT
In force
33 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Campbell County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 91 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 5:55 PM EDTThunderstorm WindGretna, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 2:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 062142
SVRRNK
VAC031-143-062215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EDT THU JUN 6 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CAMPBELL COUNTY IN CENTRAL VIRGINIA
  NORTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 615 PM EDT.

* AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF ALTAVISTA...MOVING NORTHEAST AT
  20 MPH.

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

WINDS UP TO 60 MILES PER HOUR CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 615 PM EDT INCLUDE
  ALTAVISTA...

<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

04

LAT...LON 3715 7938 3699 7941 3700 7917 3721 7907

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:40 PM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 6, 2:40 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
240 PM EDT THU JUN 6 2002

STRONG WAVE PUNCHING INTO THE SRN APPS SHUD PUSH TSTMS OUT OF THE
AREA BY AROUND MIDNIGHT.  A SHORT PD OF UPSLOPE FLOW AND LOW LVL
MOISTR BEHIND THE FRONT IN THE FAR WEST WILL KEEP A CHC OF LGT
RA/DRZL IN THAT AREA FOR PART OF THE NIGHT.

HIGH PRES BUILDS DOWN THE EAST COAST TMRW BUT LEAVES A BIT OF
WEAKNESS OVER THE FAR WEST.  AM BUYING INTO THE ETA LEAVING ENUF
MOISTR AND INSTAB IN THE FAR WEST TO ALLOW A COUPLE OF SHOWERS/TSTMS
TO DEVELOP...SO HAVE ADDED A SML CHC OUT THAT WAY FOR THE AFTN.

AFTER THAT HIGH PRES REALLY TAKES HOLD AND STAYS PUT UNTIL LATE TUE
OR WED...WHEN A WEAKENING FRONT PUSHES IN.  HAVE LEFT POPS IN FOR
LATE TUE AND WED...THEN DRYING IT BACK OUT ON THU.

FCSTID =
ROA   61  79  55  80 /  40  10  10   0
LYH   62  78  55  81 /  50  10  10   0
DAN   65  80  59  81 /  60  10  10   0
BLF   57  77  54  76 /  50  20  10   0
LWB   56  74  52  75 /  50  10  10   0
BCB   58  75  54  78 /  40  10  10   0
TNB   58  75  55  75 /  50  20  10   0

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Local storm report, Jun 6, 3:07 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT THU JUN 06 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    5E DILWYN                 VA   WIND DAMAGE
06/06/02   AMHERST                        LARGE TREES DOWN ON
                                          HIGHWAY 60 REPORTED BY
                                          VDOT
Special weather statement, Jun 6, 3:10 PM EDT, 2 hours 32 minutes before
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-062130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT THU JUN 6 2002

...STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON...

STRONG TO OCCASIONALLY SEVERE THUNDERSTORMS WILL CONTINUE TO INCREASE
IN COVERAGE AND INTENSITY THROUGH THE REMAINDER OF THE AFTERNOON.
SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH AND HAIL IN EXCESS OF DIME SIZE AS THEY MOVE
NORTHEAST. HEAVY RAINFALL IS POSSIBLE WITH ALL THUNDERSTORMS...ALONG
WITH THE POTENTIAL FOR MINOR FLOODING OF POOR DRAINAGE AREAS.

IF A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR AREA...SEEK
SHELTER INSIDE A STRONG BUILDING. STAY AWAY FROM WINDOWS...AND DO NOT
USE ELECTRICAL APPLIANCES.

MTE
Local storm report, Jun 6, 3:11 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR COUNTY
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 PM EDT THU JUN 06 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    5E DILWYN                 VA   WIND DAMAGE
06/06/02   BUCKINGHAM                     LARGE TREES DOWN ON
                                          HIGHWAY 60 REPORTED BY
                                          VDOT
Local storm report, Jun 6, 4:14 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT THU JUN 06 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0356 PM    5W GALAX                  VA   0.75 INCH HAIL
06/06/02   GRAYSON

0404 PM    GALAX                     VA   0.75 INCH HAIL
06/06/02   CARROLL
Local storm report, Jun 6, 4:43 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
443 PM EDT THU JUN 6 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    2 N FANCY GAP             VA   .75 INCH HAIL
06/06/02   CARROLL

MTE
Special weather statement, Jun 6, 4:43 PM EDT, 59 minutes before
NCZ003>006-020-VAZ032>035-043>047-058-059-062200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
443 PM EDT THU JUN 6 2002

...STRONG THUNDERSTORMS TO PUSH INTO FOOTHILLS AND PIEDMONT...

THUNDERSTORMS WITH HEAVY RAINS...GUSTY WINDS...SMALL HAIL AND
FREQUENT LIGHTNING WILL MOVE INTO THE VIRGINIA AND NORTH CAROLINA
FOOTHILLS BY 500 PM...AND INTO THE PIEDMONT BETWEEN 500 PM AND
600 PM. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.

IF A STORM APPROACHES YOUR AREA...SEEK SHELTER INSIDE A STURDY
BUILDING. STAY AWAY FROM WINDOWS AND ELECTRICAL APPLIANCES.

WHP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 2:30 PM EDTSevere Thunderstorm WarningRNKAmherst45 min
Jun 6, 2:42 PM EDTSevere Thunderstorm WarningRNKBuckingham33 min
Jun 6, 3:22 PM EDTSevere Thunderstorm WarningRNKBuckingham23 min
Jun 6, 3:31 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville29 min
Jun 6, 3:52 PM EDTSevere Thunderstorm WarningRNKGrayson, City of Galax38 min
Jun 6, 4:06 PM EDTSevere Thunderstorm WarningRNKCarroll39 min
Jun 6, 4:13 PM EDTSevere Thunderstorm WarningRNKCarroll32 min
Jun 6, 4:47 PM EDTSevere Thunderstorm WarningRNKPatrick28 min
Jun 6, 5:14 PM EDTSevere Thunderstorm WarningRNKFranklin31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.